Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 55, NWS Birmingham, AL

March 29, 2020Fayette County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 29, 2020, 2:08 AM CDT for Fayette County, Marion County, Alabama. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2020, 2:08 AM CDT (07:08 UTC)
Expired
Mar 29, 2020, 3:00 AM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
2.75 in
Wind
70.0 mph

Counties Fayette County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 2:25 AM CDTTSTM WND DMG4 Wsw Hubbertville, ALTREE ACROSS ALABAMA HIGHWAY 171 AT JACKSON ROBERTSON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 9:58 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS54 KBMX 290708
SVRBMX
ALC057-093-290800-
/O.NEW.KBMX.SV.W.0055.200329T0708Z-200329T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
208 AM CDT Sun Mar 29 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marion County in northwestern Alabama...
  Northern Fayette County in west central Alabama...

* Until 300 AM CDT.

* At 208 AM CDT, severe thunderstorms were located along a line
  extending from near Lamar County Airport to near Vernon to near
  Millport, moving northeast at 75 mph.

  These are very dangerous storms.

  HAZARD...Baseball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Winfield, Fayette, Guin, Brilliant, Glen Allen, Belk, Gu-
  Win, Lake Buttahatchee, Bluff, Twin, Tucker, Bazemore, Wayside,
  Richard Arthur Field, Bevill State College Fayette, Hubbertville,
  Fowlers Crossroads, Texas and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for central,
northwestern and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3420 8764 3387 8764 3387 8753 3377 8753
      3362 8795 3402 8795 3402 8798
TIME...MOT...LOC 0708Z 235DEG 66KT 3386 8816 3377 8807 3364 8809 

HAIL...2.75IN
WIND...70MPH
 
$$

32/Davis
5 follow-up statements
483 
WWUS54 KBMX 290715
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
215 AM CDT Sun Mar 29 2020

ALC057-093-290800-
/O.CON.KBMX.SV.W.0055.000000T0000Z-200329T0800Z/
Marion AL-Fayette AL-
215 AM CDT Sun Mar 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN MARION AND NORTHERN FAYETTE COUNTIES...

At 215 AM CDT, severe thunderstorms were located along a line
extending from Crews to Blooming Grove to near Belk, moving northeast
at 75 mph.

These are very dangerous storms.

HAZARD...Baseball size hail and 70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Winfield, Fayette, Guin, Brilliant, Glen Allen, Belk, Gu-
Win, Lake Buttahatchee, Bluff, Twin, Tucker, Bazemore, Wayside,
Richard Arthur Field, Bevill State College Fayette, Hubbertville,
Fowlers Crossroads, Texas and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for central,
northwestern and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
 
&&

LAT...LON 3420 8764 3387 8764 3387 8753 3377 8753
      3362 8795 3402 8795 3402 8798
TIME...MOT...LOC 0715Z 235DEG 66KT 3391 8807 3382 8798 3369 8800 

HAIL...2.75IN
WIND...70MPH
 
$$

32/Davis
010 
WWUS54 KBMX 290730
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
230 AM CDT Sun Mar 29 2020

ALC057-093-290800-
/O.CON.KBMX.SV.W.0055.000000T0000Z-200329T0800Z/
Marion AL-Fayette AL-
230 AM CDT Sun Mar 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN MARION AND NORTHERN FAYETTE COUNTIES...

At 230 AM CDT, severe thunderstorms were located along a line
extending from near Brilliant to near Glen Allen to 7 miles south of
Winfield, moving northeast at 75 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Winfield, Fayette, Guin, Brilliant, Glen Allen, Gu-
Win, Lake Buttahatchee, Twin, Tucker, Bazemore, Richard Arthur Field,
Bevill State College Fayette, Hubbertville, Fowlers Crossroads,
Texas, Piney Grove and Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for central,
northwestern and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3420 8764 3387 8764 3387 8753 3377 8753
      3366 8784 3405 8793
TIME...MOT...LOC 0730Z 235DEG 66KT 3405 8782 3396 8773 3383 8775 

HAIL...1.75IN
WIND...70MPH
 
$$

32/Davis
563 
WWUS54 KBMX 290737
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
237 AM CDT Sun Mar 29 2020

ALC057-093-290800-
/O.CON.KBMX.SV.W.0055.000000T0000Z-200329T0800Z/
Marion AL-Fayette AL-
237 AM CDT Sun Mar 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN MARION AND NORTHEASTERN FAYETTE COUNTIES...

At 237 AM CDT, severe thunderstorms were located along a line
extending from Lake Buttahatchee to near Lynn to Eldridge, moving
northeast at 75 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Glen Allen, Lake Buttahatchee, Bazemore, Fowlers Crossroads and
Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for central,
northwestern and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3420 8764 3387 8764 3387 8753 3377 8753
      3371 8773 3414 8774
TIME...MOT...LOC 0737Z 235DEG 66KT 3412 8770 3403 8761 3390 8763 

HAIL...1.00IN
WIND...60MPH
 
$$

32/Davis
352 
WWUS54 KBMX 290745
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
245 AM CDT Sun Mar 29 2020

ALC093-290755-
/O.CAN.KBMX.SV.W.0055.000000T0000Z-200329T0800Z/
Marion AL-
245 AM CDT Sun Mar 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 AM CDT for central and
west central Alabama.

LAT...LON 3391 8764 3387 8764 3387 8753 3377 8753
      3371 8773 3388 8769
TIME...MOT...LOC 0745Z 252DEG 45KT 3380 8762 

$$

ALC057-290800-
/O.CON.KBMX.SV.W.0055.000000T0000Z-200329T0800Z/
Fayette AL-
245 AM CDT Sun Mar 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN FAYETTE COUNTY...

At 245 AM CDT, a severe thunderstorm was located 8 miles southwest of
Kansas, or 8 miles southwest of Carbon Hill, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fowlers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for central and
west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3391 8764 3387 8764 3387 8753 3377 8753
      3371 8773 3388 8769
TIME...MOT...LOC 0745Z 252DEG 45KT 3380 8762 

HAIL...1.00IN
WIND...60MPH
 
$$

32/Davis
327 
WWUS54 KBMX 290751
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
251 AM CDT Sun Mar 29 2020

ALC057-290801-
/O.EXP.KBMX.SV.W.0055.000000T0000Z-200329T0800Z/
Fayette AL-
251 AM CDT Sun Mar 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE COUNTY
WILL EXPIRE AT 300 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 500 AM CDT for central and
west central Alabama.

LAT...LON 3391 8764 3387 8764 3387 8753 3377 8753
      3371 8773 3388 8769
TIME...MOT...LOC 0751Z 235DEG 66KT 3384 8754 

$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:03 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 29, 1:03 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
103 AM CDT Sun Mar 29 2020

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 1230 PM CDT Sat Mar 28 2020/

No major changes were made to the short-term forecast other than
to bump up this afternoon's expected highs a degree or two in some
spots. This will put areas along and south of I-85 in the upper
80s to just at 90 degrees - including Montgomery. Otherwise, rain
chances with tonight's storm system are still on track. Details
with regards to severe weather will be looked at again shortly
though don't expect any needed changes on that end. Thereafter,
warm temperatures are expected again tomorrow despite frontal
passage. Low 70s to mid 80s are forecast from northwest to
southeast.

40/Sizemore

Previous short-term discussion:
/Updated at 350 AM CDT Sat Mar 28 2020/
Through Sunday.

This upper level trough will bring a cold front into the
Southeast tonight and into the state by 10 PM at the earliest.
Surface-based instability will be more than sufficient for shower
and thunderstorm activity along and ahead of the front tonight.
However, we will see though instability values will be decreasing
with time after sunset. The best forcing and dynamics will be
displaced to the north of the area in the Tennessee and Ohio River
Valley regions, though enough shear and forcing may be present to
support a few strong to severe storms. The best potential would
be across our far northwest counties generally from 11 PM til 4 AM
Sunday morning.

The front continues to slide south and east Sunday morning. With the
support dissipating look for the activity to decrease in overall
coverage. Most of the rainfall will be done by 1 PM and clearing
skies behind the front.

16

.LONG TERM...
/Updated at 350 AM CDT Sat Mar 28 2020/
Sunday night through Friday.

The cold front will slow across the far southeast corner of Alabama
where it briefly stalls along the Gulf Coast at the start of the
work week. On Monday, surface to 850mb flow becomes northerly/
northeasterly as a weak low-level ridge and surface high pressure
center works across the Tennessee Valley. These conditions, in
combination with mid/high level clouds, will allow for cooler
temps than previous days with highs ranging from the upper 60s
north to lower 80s south. Meanwhile, a quick moving upper trough
will deepen across the Rockies with a surface low developing over
the Southern Plains. In response, the stalled boundary across the
Gulf will be lifted northward early Tuesday morning shortly before
the low tracks west to east across Central AL. Large-scale
cyclonic flow atop the region will result in widespread rain for
much of the day.

The threat for severe weather with the system depends largely on the
eventual track and placement of the surface low. Strong deep-layer
wind shear (Eff. bulk shear ~60-70kt) will provide more than enough
support for organized updrafts, but the northward extent of the warm
sector remains in question. Latest data indicates a slight southward
shift in the low center. This would confine mid/upper 60s dewpoints
and progged SBCAPE values ~500-1000 J/kg to generally the southern
third of the forecast area, primarily along & south of the I-85
corridor. Any storms that develop in this region late Tuesday
morning would be capable of producing damaging winds up to 60 mph
and quarter-size hail. Additionally, low-level curvature on forecast
hodographs with eff. SRH values ~300-400 m2/s2 would indicate a
potential tornado threat, but due to the quick eastward movement of
this system, there is a notable displacement between the center of
favorable helicity and instability axis. Nonetheless, a brief
tornado may be possible in our far southeast late Tuesday morning to
early afternoon where both ingredients may briefly align before
the favorable dynamics quickly shifts toward the Mid-Atlantic.
The overall uncertainty precludes adding anything higher than one
confidence TOR in the HWO for now, but the forecast will be
updated accordingly as guidance comes into better agreement.

Conditions behind the system will be cooler for the remainder of the
extended forecast as low-level ridging builds across the Lower
Mississippi Valley and dry, west/northwesterly flow become prevalent
over Central AL. Lows in the 40s/50s are expected area-wide
Wednesday through Friday. Another weak front may approach the area
towards the end of the week, but did not raise PoPs in this
update since there is much disagreement between guidance.

86

&&

.AVIATION...
06Z TAF Discussion.

The cold front may make it here sometime overnight. Right now it
is running a touch slower than models so made a few adjustments to
the overall timing. Overall forecast for lowering ceilings
continue. Did have to add in low clouds across TOI as some low
level moisture has already worked in there resulting in IFR
ceilings. The front clears by early afternoon with VFR conditions
prevailing the rest of the cycle.

16

&&

.FIRE WEATHER...

Above normal temperatures and humidity values through tonight
with no rain across central Alabama through early this evening
due to strong ridge aloft. Relative humidity values will fall into
the 50-55 percent range this afternoon. Showers and a few storms
will spread across the area late tonight ahead of a weak cold
front. Expect some lingering showers across the southeast counties
Sunday morning. Drier and cooler low level air will move in
behind the cold front on Sunday, and RH's will drop into the 35-45
percent range north, and 45-50 percent south.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     76  52  73  53  67 /  50  10  10  70 100
Anniston    77  54  74  54  69 /  50  10  10  60 100
Birmingham  77  55  74  56  70 /  50  10  10  70 100
Tuscaloosa  78  56  75  57  73 /  40  10  20  80  90
Calera      77  56  75  56  72 /  50  10  10  70  90
Auburn      78  57  76  58  72 /  40  10  10  40  90
Montgomery  80  58  79  61  78 /  40  10  10  40  90
Troy        82  59  81  62  79 /  40   0  10  30  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 28, 10:26 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1026 PM CDT Sat Mar 28 2020

ALZ011>015-017>050-300630-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1026 PM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Strong to severe thunderstorms are possible from 11 PM to 4 AM
tonight across northwestern Central Alabama, generally along and
northwest of a line from Carrollton to Blountsville. Primary threats
include damaging winds up to 60 mph and quarter size hail. A brief
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are possible Tuesday morning and
afternoon for the southern half of Central AL. Damaging winds up to
60 mph, quarter size hail, and a brief tornado are possible.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight, as well as on Tuesday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:53 AM CDTSevere Thunderstorm WarningBMXLamar37 min
Mar 29, 2:19 AM CDTSpecial Weather StatementBMXPickens26 min
Mar 29, 2:27 AM CDTSevere Thunderstorm WarningBMXWalker, Winston48 min
Mar 29, 2:33 AM CDTSevere Thunderstorm WarningBMXPickens42 min
Mar 29, 2:47 AM CDTSpecial Weather StatementBMXTuscaloosa28 min
Mar 29, 3:09 AM CDTSpecial Weather StatementBMXTuscaloosa, Walker51 min
Mar 29, 3:29 AM CDTSpecial Weather StatementBMXBlount46 min
Mar 29, 3:49 AM CDTSpecial Weather StatementBMXJefferson26 min
Mar 29, 4:39 AM CDTSpecial Weather StatementBMXEtowah36 min
Mar 29, 5:02 AM CDTSpecial Weather StatementBMXDeKalb28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.